Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Aberdeen, SD

July 9, 2000Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2000, 5:03 PM CDT for Lyman County, South Dakota. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 5:03 PM CDT (22:03 UTC)
Expired
Jul 9, 2000, 5:20 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:05 PM CDTHail 1.75Reliance, SD
Jul 9, 5:15 PM CDTHail 1.75Reliance, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 092206
SVRABR
SDC085-092220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 520 PM CDT

* AT 503 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER LYMAN
  COUNTY...OR ABOUT 16 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LYMAN COUNTY THROUGH 520 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$
LAT...LON 4374 9966 4356 9965 4355 9914 4377 9915

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 2:35 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT SUN JUL 9 2000

MAIN CONCERN AGAIN FOR THIS FORECAST IS CONVECTION. SFC FRONT
EXTENDS FROM ABOUT KBKX SOUTHWEST TO KANW AND HASNT MOVED MUCH
TODAY. LOOKING AT CURRENT SAT PIX AND 88D DATA EXPECT TSRA TO ERUPT
VERY SOON OVER PORTIONS OF SOUTHERN AND SOUTHEASTERN SD...OR MAINLY
IN AN AREA EXTENDING FROM NEAR 9V9 EAST TO FSD. MEANWHILE A LARGE
AREA OF SHOWERS AND STORMS CONTINUE TO ADVANCE EAST ACROSS WESTERN
SD TOWARD THE MO RIVR VALLEY. THIS BAND OF CONVECTION WILL PROBABLY
HOLD TOGETHER BUT EXPECT ITS COVERAGE TO BE SCT AS IT ENCOUNTERS
ONLY MODERATE INSTABILITY AND SOME CAPPING. ALL THE CONVECTION IS
BEING HELPED BY A S/W TOPPING THE RIDGE AND MOVING ACROSS THE REGION
TONIGHT. AFTER TNT HAVE GONE MORE WITH THE ETA FOR THE DETAILS. NGM
WAS FAIRLY SUPPORTIVE OF TH ETA BUT THE AVN LOOKED TO BE HAVING SOME
CONVECTIVE FEEDBACK PROBLEMS WITH VORTS INTENSIFYING ALL OVER THE
PLACE AFTER 36 HOURS. MAYBE SOME LEFTOVER ACTIVITY EARLY IN THE
EASTERN CWA ON MONDAY OTHERWISE MONDAY LOOKING DRY AT THE MOMENT.
LATE MONDAY NIGHT AND TUESDAY BRINGS THE NEXT RIDGE RIDER. THIS NEXT
SYSTEM WILL AFFECT MOSTLY THE NORTHERN CWA AND BY THE TIME IT MOVES
THROUGH WILL BE ABLE TO TAP BACK INTO BETTER LLM. IF THE ETA IS
RIGHT ABOUT THE EVOLUTION AND MOVEMENT OF THE SYSTEM...NOT MUCH SVR
WEATHER WILL BE REALIZED SINCE IT IS COMING THROUGH THE RIDGE BEFORE
MAX HEATING WOULD GIVE AN ADDED KICK. FOR THE MOST PART NUMBERS FROM
THE VARIOUS MOS GUIDANCE WERE AGREEABLE WITH EACH OTHER AND WITH ME.

TDK

...EXTENDED DISCUSSION...
LIKE THE LAST FEW DAYS...LONG RANGE MODELS CONTINUE SHOW 500MB RIDGE
RETROGRADING FROM THE SOUTHEAST UNITED STATES INTO THE SOUTHERN
PLAINS BY THE END OF THE PERIOD. WESTERLY FLOW ALOFT WILL BECOME
NORTHWEST BY THE END OF THE PERIOD. THERE IS SOME DIFFERENCES IN THE
MODELS FOR PRECIPITATION CHANCES FOR LATE THURSDAY INTO FRIDAY. HAVE
THE GREATEST CONFIDENCE IN THE MRF IN THIS SITUATION AND WILL FOLLOW
WITH A CHANCE OF STORMS THURSDAY NIGHT INTO FRIDAY MORNING.
CANADIAN/NOGAPS DO NOT SHOW ANYTHING DURING THIS TIME PERIOD. 850MB
TEMPERATURES ON THE MRF/ECMWF WERE NEAR 20 CELSIUS IN THE NORTHEAST
TO NEAR 25 CELSIUS IN THE CENTRAL. THIS WOULD SUPPORT TEMPERATURES
IN THE 80S WITH LOWERJ TO MID 90S IN THE PIERRE AREA.

RE

.ABR...NONE.

In the hours before

Special weather statement, Jul 9, 11:05 AM CDT, 5 hours 58 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1105 AM CDT SUN JUL 9 2000

.A FRONTAL BOUNDARY OVER SOUTHERN SOUTH DAKOTA WILL SLOWLY SHIFT TO
THE SOUTHEAST TODAY AS HIGH PRESSURE BUILDS SOUTH INTO THE NORTHERN
PLAINS. SLIGHTLY DRIER AIR HAS MADE ITS WAY INTO NORTHEAST SOUTH
DAKOTA.  MEANWHILE HIGHER MOISTURE CONTINUES OVER PARTS OF SOUTHERN
SOUTH DAKOTA NEARER TO THE FRONTAL BOUNDARY. SHOWERS AND STORMS ARE
EXPECTED OVER THE REGION THIS AFTERNOON AND TONIGHT WITH THE BEST
CHANCE FOR SEVERE STORMS BEING OVER SOUTHERN SOUTH DAKOTA.

SDZ003>011-015>023-MNZ039-046-101600-
BIG STONE MN-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
TRAVERSE MN-WALWORTH-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...EUREKA...FAULKTON...GETTYSBURG...MCINTOSH...MILBANK...
MOBRIDGE...MOUND CITY...ORTONVILLE...REDFIELD...ROSCOE...SISSETON...
TIMBER LAKE...WATERTOWN...WEBSTER...WHEATON

LATE AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE BUT IT APPEARS
THAT THE CHANCE OF SEVERE WEATHER IS QUITE LOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ033>037-045-048-051-101600-
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY-
INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...HIGHMORE...MILLER...
MURDO...ONIDA...PIERRE...PRESHO

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
HAIL AND WIND WOULD BE THE MAIN THREATS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TDK

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:30 PM CDTSevere Thunderstorm WarningABRLyman30 min
Jul 9, 3:37 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.